West Virginia, 2015

Hail in West Virginia, June 21, 2015

June 21, 2015 · NWS RLX · 2 events in 2 counties and zones

Daytime heating in a humid environment helped form a few thunderstorms during the mid afternoon into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Daytime heating in a humid environment helped form a few thunderstorms during the mid afternoon into the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 3:45 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 21, 3:45 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
445 PM EDT SUN JUN 21 2015

.SYNOPSIS... A MEANDERING EAST TO WEST FRONT WILL MEANDER/OSCILLATE
NORTH AND SOUTH.  ROUNDS OF CONVECTION.  TEMPERATURES MAY TREND
LOWER TOWARD THE WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
FAIRLY UNIFORM CU FIELD OVER THE CWA THIS AFTERNOON WITH MOIST BL
IN PLACE. REMAINING DEBRIS CLOUDS HAVE SHIFTED INTO SOUTHERN COAL
FIELDS AND CENTRAL VA. OTHERWISE...SWIFT MID LEVEL FLOW LEADING TO
A FEW GUSTY WIND REPORTS HERE AND THERE. LATEST RAP AND HRRR
MODELS BOTH SEEM TO ADVERTISE THAT THE BEST FOCUS FOR CONVECTIVE
INITIATION THIS AFTERNOON WILL BE ACROSS THE SOUTHERN COAL FIELDS
OF WV. MAIN AXIS OF INSTABILITY AND MOISTURE STRETCHES ACROSS
CENTRAL KY AND INTO SRN WV WHICH CORRELATES WELL WITH HIRES
MODELS...AND EXPECTED CONVECTIVE DEVELOPMENT. 88D RETURNS FROM
1820Z ARE JUST STARTING TO SHOW SIGNS OF DEVELOPMENT IN KY...AND
VA WV BORDERS. FOR TEMPS...MADE MINOR TWEAKS TO TEMPS MAX
TEMPS...LEANING A LITTLE CLOSER TO MAV NUMBERS OVER THE MET.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
FIGURING THE BOUNDARY LAYER WINDS WILL INCREASE MONDAY NIGHT...WILL
GO WITH A WARMER NIGHT IN THE OHIO VALLEY COUNTIES.  925 MB WINDS
WINDS ON NAM ABOUT 30 TO 35 KNOTS VCNTY PKB.

AS IS USUALLY THE CASE IN THE SUMMER...TIMING THE FRONT SOUTH...AND
HOW FAR SOUTH IT MAKES IT BY WEDNESDAY MORNING IS DIFFICULT.  WILL
NOT GO WITH THE FASTER 12Z GFS AT THIS TIME...BUT STILL PLAY UP
FAVORABLE TIMING FOR AFTERNOON CONVECTION. FIGURING 2500 CAPE COULD
DEVELOP...WITH SOME SEVERE CELLS POSSIBLE.

HAVE POPS LOWERING NORTH TO SOUTH...OVERNIGHT TUESDAY NIGHT...AS
FRONT SINKS SOUTH.

NOT CONFIDENT AT THIS TIME...THAT THE FRONTAL ZONE WILL CLEAR
SOUTHERN COUNTIES...SO LEFT SOME 20/30 POPS EVEN DURING THE
PREDAWN/DAWN TIME FRAME FOR WEDNESDAY.  WILL TRY TO KEEP NORTHERN
COUNTIES DRY A BIT LONGER ON WEDNESDAY.  HAVE THE FRONT LIFTING BACK
NORTH WEDNESDAY NIGHT INTO THURSDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
WE CONTINUE TO RIDE THE RAIN TRAIN WITH THE FRONTAL ZONE OSCILLATING IN OUR
VICINITY.  WITH THE 500 MB RIDGE OUT WEST...HAVE AFTERNOON TEMPERATURES
TRENDING TOWARD BELOW NORMAL BY THE WEEKEND.

REMAIN HAVE THE FRONT LIFTING BACK NORTH WEDNESDAY NIGHT INTO THURSDAY.
SO WILL INCREASE POPS CENTRAL AND NORTHERN COUNTIES DURING THE DAY ON THURSDAY.

MOST SIGNIFICANT WAVE ACTION/500 MB TROF/ APPEARS TO BE SATURDAY INTO
SATURDAY...SO DESPITE BEING DAY 6/7 WILL INCLUDE SOME LIKELY POPS.
THOSE MAXIMUM TEMPERATURES SHOULD BE HELD DOWN TOO.

USE WPC MEDIUM RANGE GUIDANCE FOR MAJORITY OF TIME FRAME.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
LOW LEVEL BOUNDARY LEVELS QUITE MOIST THIS MORNING WITH 70 PLUS DP
VALUES STRETCHING UP ALONG THE OHIO RIVER. WE HAVE BEEN A LITTLE
SLOW TO SEE LIFTING OF STRATCU DECK BY A FEW MORE HOURS. DEBRIS
CLOUD FROM PREVIOUS NIGHTS MCS HAS MORE OR LESS WASHED OUT ACROSS
THE SOUTHERN COALFIELDS AND CENTRAL VIRGINIA....WHILE BL STRATCU
REMAIN NORTH AND WEST. PUSHED FOCUS FOR CONVECTIVE DEVELOPMENT
FURTHER SOUTH AS WEAK DISTURBANCES MOVE ACROSS...AND BEST
INSTABILITY RESIDES. SFC FLOW A BIT GUSTY DURING THE AFTERNOON
HOURS. KEPT GENERALLY MVFR CONDITIONS FOR OVERNIGHT HOURS...THE
EXCEPTION BEING KEKN WHERE SOME BRIEF IFR CAN BE EXPECTED FOR THE
EARLY MORNING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING...ANY THUNDERSTORM THAT DIRECTLY HITS
AN AIRPORT THIS AFTERNOON COULD BRING IFR CONDITIONS AND STRONG
WIND GUSTS.

.AFTER 18Z SUNDAY... IFR POSSIBLE TUESDAY IN SHOWERS AND
THUNDERSTORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/ARJ
NEAR TERM...KMC
SHORT TERM...JSH/KTB
LONG TERM...KTB
AVIATION...KMC
Hazardous weather outlook, Jun 21, 2:31 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT SUN JUN 21 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-046-047-221945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
331 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. DAMAGING WINDS ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033>036-221945-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
331 PM EDT SUN JUN 21 2015

...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING.
DAMAGING WINDS ARE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 2:58 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT SUN JUN 21 2015

VAZ003-004-WVZ033-034-212100-
BUCHANAN-DICKENSON-MCDOWELL-WYOMING-
358 PM EDT SUN JUN 21 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON...BUCHANAN...
MCDOWELL AND SOUTHEASTERN WYOMING COUNTIES...

AT 358 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WENONAH TO NEAR SHELBY GAP...AND MOVING SOUTH AT
10 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WELCH...CLINTWOOD...GRUNDY...HAYSI...JOHN FLANNAGAN LAKE...
DAVENPORT...BREAKS INTERSTATE...GARY...WAR...NORTHFORK...TRAMMEL...
DAVY...BRADSHAW...CLINCHCO...KEYSTONE...ANAWALT...KIMBALL...
HERNDON...JOLO AND OAKWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3702 8248 3713 8255 3720 8255 3727 8235
      3733 8226 3757 8132 3751 8122 3746 8131
      3742 8128 3742 8131 3727 8142 3726 8150
      3721 8156 3720 8168 3724 8174 3713 8192
      3712 8200 3705 8205 3704 8217 3696 8236
TIME...MOT...LOC 1958Z 339DEG 8KT 3753 8123 3719 8254

12
Special weather statement, Jun 21, 3:58 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
458 PM EDT SUN JUN 21 2015

VAZ003-004-WVZ033-212130-
BUCHANAN-DICKENSON-MCDOWELL-
458 PM EDT SUN JUN 21 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DICKENSON...
SOUTHERN BUCHANAN AND SOUTHEASTERN MCDOWELL COUNTIES...

AT 458 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BRAMWELL TO NEAR WISE...AND MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
DAVENPORT...GARY...WAR...TRAMMEL...ANAWALT...JENKINJONES...
MAYBEURY...OAKWOOD...MCCLURE...NORA AND CUCUMBER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3705 8249 3707 8250 3708 8248 3739 8133
      3727 8142 3726 8150 3721 8156 3720 8168
      3724 8174 3720 8176 3718 8185 3713 8192
      3712 8200 3705 8205 3704 8217 3699 8226
      3700 8229 3696 8236
TIME...MOT...LOC 2058Z 346DEG 12KT 3734 8130 3702 8249

12
Special weather statement, Jun 21, 5:06 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT SUN JUN 21 2015

WVZ028-038-212300-
WEBSTER-BRAXTON-
606 PM EDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRAXTON AND WEBSTER
COUNTIES...

AT 606 PM EDT...A STRONG THUNDERSTORM WAS OVER SUTTON...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUTTON...WEBSTER SPRINGS...GASSAWAY...ADDISON (WEBSTER SPRINGS)...
FLATWOODS...ERBACON...DIANA...WANETA...HACKER VALLEY...LITTLE
BIRCH...BERGOO AND CENTRALIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3839 8024 3835 8031 3852 8066 3853 8065
      3853 8071 3858 8081 3875 8072 3861 8023
      3852 8018
TIME...MOT...LOC 2206Z 294DEG 21KT 3864 8069

12

The radar

The Charleston,WV radar (KRLX), 94 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Braxton

When
June 21, 5:07 PM EST
Where
Braxton County, 0.88 mi NW of Bison
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -80.740

Pea to quarter size hail fell.

Hail, Nicholas

When
June 21, 7:36 PM EST
Where
Nicholas County, Nettie
Measured
0.75 in hail
Reported by
Public
Coordinates
38.220, -80.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572503, 572502.